Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Pythagoras numbers of fields


Author: Detlev W. Hoffmann
Journal: J. Amer. Math. Soc. 12 (1999), 839-848
MSC (1991): Primary 11E04, 11E10, 11E25, 12D15
DOI: https://doi.org/10.1090/S0894-0347-99-00301-X
Published electronically: April 13, 1999
MathSciNet review: 1670858
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A field $F$ of characteristic $\neq 2$ is said to have finite Pythagoras number if there exists an integer $m\geq 1$ such that each nonzero sum of squares in $F$ can be written as a sum of $\leq m$ squares, in which case the Pythagoras number $p(F)$ of $F$ is defined to be the least such integer. As a consequence of Pfister's results on the level of fields, $p(F)$ of a nonformally real field $F$ is always of the form $2^n$ or $2^n+1$, and all integers of such type can be realized as Pythagoras numbers of nonformally real fields. Prestel showed that values of the form $2^n$, $2^n+1$, and $\infty$ can always be realized as Pythagoras numbers of formally real fields. We will show that in fact to every integer $n\geq 1$ there exists a formally real field $F$ with $p(F)=n$. As a refinement, we will show that if $n,m\geq 2$ and $k\geq 1$ are integers such that $2m\geq 2^{k}\geq n$, then there exists a uniquely ordered field $F$ with $p(F)=n$ and $u(F)=\tilde{u}(F)=2m$ (resp. $u(F)=\tilde{u}(F)=\infty$), where $u$ (resp. $\tilde{u}$) denotes the supremum of the dimensions of anisotropic forms over $F$ which are torsion in the Witt ring of $F$ (resp. which are indefinite with respect to each ordering on $F$).


References [Enhancements On Off] (What's this?)

  • [A] E. Artin, Über die Zerlegung definiter Funktionen in Quadrate, Abh. Math. Semin. Hamburg. Univ. 5 (1927) 100-115.
  • [CEP] J.W.S. Cassels, W.J. Ellison, and A. Pfister, On sums of squares and on elliptic curves over function fields, J. Number Theory 3 (1971) 125-149. MR 45:1863
  • [EL] R. Elman, T.Y. Lam, Pfister forms and $K$-theory of fields, J. Algebra 23 (1972) 181-213. MR 46:1882
  • [ELP] R. Elman, T.Y. Lam, and A. Prestel, On some Hasse principles over formally real fields. Math. Z. 134 (1973) 291-301. MR 48:8384
  • [ELW] R. Elman, T.Y. Lam, and A.R. Wadsworth, Orderings under field extensions, J. Reine Angew. Math. 306 (1979) 7-27. MR 80e:12029
  • [EP] R. Elman and A. Prestel, Reduced stability of the Witt ring of a field and its Pythagorean closure, Amer. J. Math. 106 (1983) 1237-1260. MR 86f:11030
  • [H1] D.W. Hoffmann, Isotropy of quadratic forms over the function field of a quadric, Math. Z. 220 (1995) 461-476. MR 96k:11041
  • [H2] -, Twisted Pfister forms, Doc. Math. J. DMV 1 (1996) 67-102. MR 97d:11065
  • [H3] -, On Elman and Lam's filtration of the $u$-invariant, J. Reine Angew. Math. 495 (1998), 175-186. MR 99d:11037
  • [Hor] E.A.M. Hornix, Formally real fields with prescribed invariants in the theory of quadratic forms, Indag. Math. 2 (1991) 65-78. MR 92f:11055
  • [I] O.T. Izhboldin, On the isotropy of quadratic forms over the function field of a quadric, Algebra i Analiz. 10 (1998), 32-57. (Russian). English transl. to appear in St. Petersburg Math. J. 10 (1999). CMP 98:12
  • [K] M. Knebusch, Generic splitting of quadratic forms. II, Proc. London Math. Soc. (1977) 1-31. MR 55:379
  • [L1] T.Y. Lam, The Algebraic Theory of Quadratic Forms, Reading, Massachusetts: Benjamin 1973 (revised printing 1980). MR 53:277
  • [L2] -, Some consequences of Merkurjev's work on function fields, Preprint 1989.
  • [M] A.S. Merkurjev, Simple algebras and quadratic forms, Izv. Akad. Nauk. SSSR 55 (1991) 218-224. (English translation: Math. USSR Izvestiya 38 (1992) 215-221.) MR 93b:16025
  • [Pe] M. Peters, Summe von Quadraten in Zahlringen, J. Reine Angew. Math. 268/269 (1974) 318-323. MR 50:4551
  • [Pf] A. Pfister, Quadratic forms with applications to algebraic geometry and topology, London Math. Soc. Lect. Notes 217, Cambridge University Press 1995. MR 97c:11046
  • [Pr] A. Prestel, Remarks on the Pythagoras and Hasse number of real fields, J. Reine Angew. Math. 303/304 (1978) 284-294. MR 80d:12020
  • [Sc] R. Scharlau, On the Pythagoras number of orders in totally real number fields, J. Reine Angew. Math. 316 (1980) 208-210. MR 81g:10036
  • [S] W. Scharlau, Quadratic and Hermitian Forms, Grundlehren 270, Berlin, Heidelberg, New York, Tokyo: Springer 1985. MR 86k:11022

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 11E04, 11E10, 11E25, 12D15

Retrieve articles in all journals with MSC (1991): 11E04, 11E10, 11E25, 12D15


Additional Information

Detlev W. Hoffmann
Affiliation: Equipe de Mathématiques de Besançon, UMR 6623 du CNRS, Université de Franche-Comté, 16, Route de Gray, F-25030 Besançon Cedex, France
Email: detlev@math.univ-fcomte.fr

DOI: https://doi.org/10.1090/S0894-0347-99-00301-X
Keywords: Quadratic forms, sums of squares, formally real fields, Pythagoras number, $u$-invariant, Hasse number
Received by editor(s): July 31, 1998
Received by editor(s) in revised form: February 12, 1999
Published electronically: April 13, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society